Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On nonseparable Banach spaces

Author: Spiros A. Argyros
Journal: Trans. Amer. Math. Soc. 270 (1982), 193-216
MSC: Primary 46B20; Secondary 03E35, 03E50
MathSciNet review: 642338
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Combining combinatorial methods from set theory with the functional structure of certain Banach spaces we get some results on the isomorphic structure of nonseparable Banach spaces. The conclusions of the paper, in conjunction with already known results, give complete answers to problems of the theory of Banach spaces. An interesting point here is that some questions of Banach spaces theory are independent of Z.F.C. So, for example, the answer to a conjecture of Pełczynski that states that the isomorphic embeddability of ${L^1}{\{ - 1, 1\} ^\alpha }$ into ${X^{\ast }}$ implies, for any infinite cardinal $\alpha$, the isomorphic embedding of $l_\alpha ^1$ into $X$, gets the following form: if $\alpha = \omega$, has been proved from Pełczynski; if $\alpha > {\omega ^ + }$, the proof is given in this paper; if $\alpha = {\omega ^ + }$, in ${\text {Z}}{\text {.F}}{\text {.C}}{\text {.}} + {\text {C}}{\text {.H}}{\text {.}}$, an example discovered by Haydon gives a negative answer; if $\alpha = {\omega ^ + }$, in ${\text {Z}}{\text {.F}}{\text {.C}}{\text {.}} + \urcorner {\text {C}}{\text {.H}}{\text {.}} + {\text {M}}{\text {.A}}{\text {.}}$, is also proved in this paper.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46B20, 03E35, 03E50

Retrieve articles in all journals with MSC: 46B20, 03E35, 03E50

Additional Information

Article copyright: © Copyright 1982 American Mathematical Society